Washington, 2011

Wildfire in Washington, September 1 to 6, 2011

September 1 to 6, 2011 · NWS OTX · 1 event in 1 county or zone

The Salmon Fire, located five miles northwest of Omak, was a human caused fire that burned 1910 acres. The fire began on August 29th and was suppressed September 6th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Salmon Fire, located five miles northwest of Omak, was a human caused fire that burned 1910 acres. The fire began on August 29th and was suppressed September 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 31, 9:00 PM PST, 3 hours earlier.

Area forecast discussion, Aug 31, 9:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1000 PM PDT WED AUG 31 2011

.SYNOPSIS...
A VIGOROUS UPPER LEVEL DISTURBANCE WILL TRACK THROUGH THE PACIFIC
NORTHWEST TONIGHT...RESULTING IN THE CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE EASTERN ZONES...WITH SHOWERS ACROSS THE
IDAHO PANHANDLE THURSDAY. THIS THREAT OF PRECIPITATION WILL ALSO
BE ACCOMPANIED BY TEMPERATURES SOME 5 TO 10 DEGREES BELOW AVERAGE
THROUGH THURSDAY. WE EXPECT A WARMING TREND TO BEGIN FRIDAY AND
THROUGH THE WEEKEND WITH TEMPERATURES RISING ABOVE SEASONAL
NORMALS.

&&

.DISCUSSION...
UPDATE...THE MORE WIDESPREAD AREAS OF RAIN AND THUNDERSTORM HAVE
BEEN ON THE WANE. HOWEVER THERE REMAINS A COUPLE AREAS WHERE
PRECIPITATION IS MORE PERSISTENT THIS LATE EVENING...AND A
SHORTWAVE CIRCULATION DROPPING IN FROM SOUTHEAST B.C. AND SET TO
SLIDE SOUTH-SOUTHEAST THROUGH THE REMAINDER OF TONIGHT.

THE MOST INTENSE SHOWERS AND THUNDERSTORMS ARE FOUND OVER THE
NORTHERN PANHANDLE...DROPPING ACROSS THE BOUNDARY/BONNER COUNTY
AREA. THESE ARE FOUND NEAR THE LEADING EDGE OF THE AFOREMENTIONED
SHORTWAVE CIRCULATION. RADAR HAS SUPPORTED SOME HAIL IN THESE
FEATURES.

OTHERS SCATTERED SHOWERS CONTINUE AROUND THE LONG LAKE AREA SOUTH
AND THROUGH SPOKANE AND KOOTENAI COUNTY...AND NORTHERN SHOSHONE
COUNTY. THESE HAVE BEEN BRIEF HEAVIER DOWNPOURS ASSOCIATED WITH
THESE.

IN GENERAL I UPDATED THE FORECAST TO CONTINUE SHOWER CHANCES
THROUGH THE OVERNIGHT ACROSS MUCH OF THE EASTERN THIRD OF
WASHINGTON AND NORTHERN IDAHO. THIS IS DUE TO THE ONGOING
PRECIPITATION AND MORESO DUE TO THE INCOMING CIRCULATION WHICH
WILL HAVE AT LEAST MARGINAL ELEVATED INSTABILITY TO WORK WITH.
EVEN IF THE CURRENT SHOWERS EXIT...THERE WILL REMAIN THE POTENTIAL
FOR REDEVELOPMENT. MINOR ADJUSTMENTS TO THE OVERNIGHT LOWS AS
WELL...BUT THESE ARE GENERALLY ON TRACK TO BE SIMILAR TO LAST
NIGHT IF NOT A DEGREE OR SO COOLER. /JCOTE

&&

.AVIATION...
06Z TAFS...AN UPPER WAVE WILL CONTINUE TO SLIDE ACROSS THE REGION
TONIGHT AND SLIP SOUTHEASTWARD THROUGH THURSDAY...WHILE ANOTHER
SHORTWAVE JUST ENTERING B.C. APPROACHES FROM THE NORTHWEST LATE
THURSDAY AFTERNOON INTO THURSDAY NIGHT. THE THREAT OF SHOWERS WILL
LINGER AROUND THE EASTERN TAF SITES INCLUDING KGEG/KSFF/KCOE FOR
AT LEAST HALF OF THE OVERNIGHT. A SLIGHT CHANCE WILL BE FOUND
TOWARD KPUW. EMBEDDED THUNDERSTORMS ARE ALSO EXPECTED AROUND THE
PANHANDLE TONIGHT...SOME OF WHICH MAY BE LOCALLY STRONG WITH HEAVY
DOWNPOURS AND GUSTY WINDS...AS WELL AS SMALL HAIL AND LIGHTNING.
HOWEVER THEY ARE EXPECTED TO GENERALLY REMAIN AWAY FROM TAF SITES.
DRIER WEATHER WILL BE FOUND THURSDAY...SAVE FOR A RISK FOR
ISOLATED SHOWERS NEAR THE PANHANDLE MOUNTAINS. SOME MID TO HIGH
CLOUDS WILL BEGIN TO INCREASE FROM THE WEST LATER THURSDAY
AFTERNOON INTO THURSDAY NIGHT WITH THE NEXT WAVE. LASTLY SOME
GUSTY WINDS ARE EXPECTED AROUND THE REGION BY THE AFTERNOON...
ESPECIALLY NEAR KEAT AND THE EAST SLOPES OF THE CASCADES LATE. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        47  73  49  75  49  81 /  30   0   0   0   0   0
COEUR D'ALENE  47  72  49  73  44  81 /  40  10   0   0   0   0
PULLMAN        42  72  44  74  45  81 /  20   0   0   0   0   0
LEWISTON       51  78  55  81  53  88 /  10   0   0   0   0   0
COLVILLE       44  79  43  78  43  85 /  20   0  10  10   0   0
SANDPOINT      43  70  40  71  40  79 /  40  10  10  10  10   0
KELLOGG        46  69  49  72  42  79 /  50  20   0  10  10   0
MOSES LAKE     46  80  48  80  53  85 /  10   0   0   0   0   0
WENATCHEE      54  81  58  81  59  85 /  10   0   0   0   0   0
OMAK           47  81  49  82  51  87 /  10   0  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 31, 5:14 AM PST, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PDT WED AUG 31 2011

IDZ001>004-026-027-WAZ031>038-041>044-011315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
614 AM PDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
September 1, 12:00 AM PST to September 6, 1:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Other Federal Agency
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343963.